|How effective are vitamins and herbs?
Dec 23, 1996
Dr. Gallant, my partner is taking AZT/3TC/Crixivan and a slew of vitamins. A multivitamin has been prescribed by his doctor, as well as an iron pill, but he's also taking other vitamins and herbs that, according to what we've been reading, help boost the immune system. His nutritionist OK'd them, but I was wondering if they could possibly have an adverse effect on his drug treatment. Some of the ones he's taking, on top of the multivitamin twice a day, are Vitamin A, E, B complex, Folic Acid, Zinc, Astragalus, Ginseng and Flaxseed Oil.
| Response from Dr. Gallant
Certain vitamin deficiencies can lead to immune suppression, but it has never been shown that taking extra vitamins "boosts" the immune system. I can't comment specifically on your partner's regimen, but one of the concerns that comes to mind when I see people taking multivitamins as well as vitamin A supplements is that they might be taking excessive vitamin A and be at risk for liver toxicity. It's important to add up all the vitamin A present in the various preparations and make sure that the it doesn't exceed 25,000 units per day. Beta-carotene gets converted to vitamin A, but is not toxic.
Vitamin D is also toxic if taken excessively. Vitamin E is safer, but can cause side effects at doses above 1000 mg per day. B vitamins and vitamin C are pretty safe, thouh high doses of vitamin C have been associated with abdominal pain, diarrhea, and kidney stones.
There has been some controversy over zinc supplements in patients who aren't zinc deficient. I recently read one abstract, for example, that suggested that zinc could actually make the integrase enzyme of the HIV virus work better, which would not be a good thing. Of course, that's just a laboratory finding... whether it applies to people isn't known.
I really can't comment on the herbs. Few have been well studied as to their benefits or toxicity.
Your partner is on a highly effective antiretroviral regimen, AZT/3TC/indinavir. My opinion is that those drugs are doing the lion's share of the work. It's possible that there is some additional benefit from the vitamins and herbs, but it is probably modest in comparison with what the antiretrovirals are doing. Similarly, there may be toxicities or drug interactions that we're not aware of. Finally, some of these supplements may be expensive. It's ok to take these things as long as you're aware of those caveats, and of the fact that we know a lot more about the efficacy and toxicity of AZT, 3TC, and indinavir than we do about astragalus and flaxseed oil.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Muscle Ache?
- Blowjob From A Prostitute How Long Does It Take To Test Positive For HIV
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- Muscle Ache After Performing Oral Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.